Alert archive / New York / Gale Warnings in 2017
Gale Warning 7, NWS New York, NY
NWS New York, NY issued this gale warning at Feb 1, 2017, 3:59 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2017, 3:59 AM EST (08:59 UTC)
- Expired
- Feb 1, 2017, 12:05 PM EST
- In force
- 8 hr
- Issued by
- NWS New York, NY
The text
As transmitted.
519 WHUS71 KOKX 010859 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 359 AM EST WED FEB 1 2017 ...ROUGH CONDITIONS ON THE WATERS AROUND LONG ISLAND TODAY... ANZ350-011700- /O.UPG.KOKX.SC.Y.0016.000000T0000Z-170201T2300Z/ /O.NEW.KOKX.GL.W.0007.170201T0859Z-170201T2000Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- 359 AM EST WED FEB 1 2017 ...GALE WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. * WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 35 KT. SEAS 5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ330-335-338-340-345-011700- /O.CON.KOKX.SC.Y.0016.170201T0900Z-170201T2300Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- 359 AM EST WED FEB 1 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WINDS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 25 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ353-355-011700- /O.CON.KOKX.SC.Y.0016.000000T0000Z-170201T2300Z/ FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 359 AM EST WED FEB 1 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WINDS AND SEAS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS 4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MALOIT
1 follow-up statement
501 WHUS71 KOKX 011705 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1205 PM EST WED FEB 1 2017 ...ROUGH CONDITIONS ON THE WATERS AROUND LONG ISLAND TODAY... ANZ350-020600- /O.CAN.KOKX.GL.W.0007.000000T0000Z-170201T2000Z/ /O.EXB.KOKX.SC.Y.0016.000000T0000Z-170202T0600Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- 1205 PM EST WED FEB 1 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST THURSDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 KT. SEAS 4 TO 7 FEET. * WINDS...WEST 15 TO 25 KT WITH GUSTS UP TO 30 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ330-335-338-340-345-353-355-012300- /O.CON.KOKX.SC.Y.0016.000000T0000Z-170201T2300Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1205 PM EST WED FEB 1 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WINDS...WEST 10 TO 20 KT WITH GUSTS UP TO 30 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Feb 1, 3:47 AM EST, 12 minutes earlier.
Area forecast discussion, Feb 1, 3:47 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
347 AM EST Wed Feb 1 2017
.SYNOPSIS...
Weak low pressure tracks across northern New England today,
followed by a cold front approaching from the northwest
tonight, then crossing the Tri-State on Thursday. Canadian high
pressure builds over the region Thursday night through Saturday,
then slides offshore Saturday night, allowing an area of low
pressure to pass near the region from Sunday into Monday
morning. High pressure build back into the region Monday
afternoon and Monday night. A more significant storm system may
impact the region starting on Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread dense fog over Suffolk County has come to an end, so
have cancelled the Dense Fog Advisory. An SPS remains valid
early this morning for black ice (and also patchy dense fog in
Suffolk County).
Also, have added in slight chance pops very early this morning
for snow over most of S CT based on latest radar trends (not
many reports of snow reaching the ground and where it has,
visibilities remain at or above 6 miles - so no additional
accumulation is expected).
Otherwise, a 700-500 hPa shortwave passes by today...with enough
forcing to warrant slight chance pops across far NW zones late
this morning/early this afternoon. In general boundary layer
temperatures should be warm enough to support rain showers, but
some of the higher elevations mainly in Orange County could
remain plain snow showers - with little or no accumulation.
The other impact of the shortwave will be to keep cloud cover up
into this afternoon. It appears that the low levels will be
fairly well mixed, with BUFKIT showing mixing up to 725 hPa in
areas. As a result will see some gusty W winds today, with peak
gusts of 30-40 mph possible.
Highs today were based on a blend of MET/ECS/MAV guidance, NAM
2-meter temperatures and a mix down from 825-725 hPa per BUFKIT
soundings. Highs should be around 5-10 degrees above normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
W to WSW flow aloft is forecast for tonight, and absent any
significant shortwave/forcing have gone with a dry forecast.
Lows tonight were based on a blend of MAV/MEX/ECS guidance and
NAM 2-meter temperatures, with the lower guidance favored over
western zones, where decouple of the surface from the boundary
layer is likely. Lows should be around 5 degrees above normal.
Another 700-500 hPa shortwave passes by Thursday, along with its
associated surface cold front. Low levels should be sufficiently
dry enough for both features to pass by dry. Mixing should be up
to around 775 hPa, so expect gusty west winds, with peak gusts
of 25-35 mph. Highs Thursday were based on a blend of
MAV/ECS/MET guidance, NAM 2-meter temperatures and a mix down
from 775 hPa per BUFKIT soundings. Highs should be a few degrees
above normal.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
High pressure will build over the region from Thursday night
into Saturday with dry and cold conditions expected.
Temperatures should average about 5 degrees below normal.
It appears the next chance of precipitation will come on Sunday and
Sunday night. Will limit POPs to just chance as the exact track of
this system is still uncertain at this time. Because there is a
spread in possible forecast outcomes, this forecast time period
remains highly uncertain. Regardless of storm track, it appears it
should be cold enough for all snow.
High pressure briefly builds back into the region Monday afternoon
and Monday night. Another chance of precipitation may come late
Tuesday.
A more significant storm system may impact the region during the
middle of next week.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
A trough of low pressure stretching from near Cape Cod into upstate
New York will track into northern New England today. High pressure
will expand towards the area on Thursday.
VFR through the TAF period, outside of lingering fog at Islip and
White Plains early this morning.
West southwest winds will develop by 12-14Z and continue through the
day. Speeds and gust frequency will decrease after 22Z. Winds will
also veer to the northwest at this time.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90
KJFK TAF Comments: No unscheduled amendments are expected.
KLGA TAF Comments: No unscheduled amendments are expected.
KEWR TAF Comments: No unscheduled amendments are expected.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: No unscheduled amendments are expected.
KHPN TAF Comments: MVFR may linger until around 12Z.
KISP TAF Comments: Conditions may improve to VFR quicker than
forecast.
.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Late Tonight...VFR.
.Thursday-Friday...VFR. W flow.
.Saturday...VFR. W-NW flow.
.Sunday...AM VFR, possible sub VFR for the PM.
&&
.MARINE...
950 hPa jet is progged to be a tad stronger than forecast
yesterday, with 35-40kt winds passing over the southern portions
of the coastal ocean waters west of Moriches Inlet, with near
dry adiabatic lapse rates expected as well. As a result, have
issued a Gale Warning for these waters until 20z. Otherwise, a
Small Craft Advisory (SCA) remains in effect until 23z, with
wind gusts of 25-30KT expected.
There is some uncertainty if seas remain above 5 ft tonight
east of Fire Island Inlet, with a brief slackening of the winds
expected. As a result do not have the necessary confidence to
extend the SCA into tonight for the coastal ocean waters S of
Central Long Island. Otherwise, sub-SCA conditions are expected
on the waters around Long Island tonight.
Wind gusts to SCA levels are likely on Thursday for all waters
as the pressure gradient tightens over the region.
Conditions will remain near or at Small Craft Conditions Thursday
night through Saturday as WNW winds prevail.
A better chance of small craft conditions are then expected Sunday
afternoon through Monday night as the pressure gradient tightens
behind a departing low pressure system.
&&
.HYDROLOGY...
It should be mainly dry through Thursday.
No hydrologic impacts are expected Thursday night through
Monday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ330-
335-338-340-345.
Small Craft Advisory until 6 PM EST this evening for ANZ353-
355.
Gale Warning until 3 PM EST this afternoon for ANZ350.
&&
SYNOPSIS...BC/Maloit
NEAR TERM...Maloit
SHORT TERM...Maloit
LONG TERM...BC
AVIATION...JMC
MARINE...BC/Maloit
HYDROLOGY...BC/MaloitHazardous weather outlook, Feb 1, 3:48 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 348 AM EST WED FEB 1 2017 ANZ330-335-338-340-345-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-020900- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 348 AM EST WED FEB 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ350-020900- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- 348 AM EST WED FEB 1 2017 ...GALE WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. MALOIT
In the hours before
Local storm report, Jan 31, 10:17 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1017 PM EST TUE JAN 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW HAMDEN 41.37N 72.90W
01/31/2017 M3.6 INCH NEW HAVEN CT TRAINED SPOTTER
&&
CJBSpecial weather statement, Jan 31, 10:24 PM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1024 PM EST Tue Jan 31 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176>179-011330- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN- WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS- SOUTHERN NASSAU- 1024 PM EST Tue Jan 31 2017 Temperatures should remain in the middle and upper 20s across the interior and lower 30s closer to the coast. Use caution if traveling overnight or during the early morning hours as any untreated road surface may be icy. Secondary roads may remain snow covered as well. NYZ078>081-011330- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1024 PM EST Tue Jan 31 2017 Roadways that have been plowed may become icy overnight if untreated as temperatures will remain at or below freezing. In addition, patchy dense fog has developed, and will linger overnight before lifting toward morning. Use extra caution if traveling overnight or during the early morning hours.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 12:47 AM EST | Dense Fog Advisory | OKX | Suffolk | 2 hr |
| Feb 1, 5:27 PM EST | Special Weather Statement | OKX | 48 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.